CardioNerds (Amit Goyal & Karan Desai) join University of Illinois at Chicago cardiology fellows (Brody Slostad, Kavin Arasar, and Mary Rodriguez-Ziccardi) for a cup of tea from atop Hancock Tower! They discuss an illuminating case of altered mental status & electrical instability due to digitalis poisoning. Program director Dr. Alex Auseon and APD Dr. Mayank Kansal provide the E-CPR and a message for applicants. Episode notes were developed by Johns Hopkins internal medicine resident Tommy Das with mentorship from University of Maryland cardiology fellow Karan Desai.
Jump to: Patient summary - Case media - Case teaching - References
Episode graphic by Dr. Carine Hamo
CardioNerds Case Reports PageCardioNerds Episode PageCardioNerds AcademyCardionerds Healy Honor RollSubscribe to our newsletter- The HeartbeatSupport our educational mission by becoming a Patron!Check out CardioNerds SWAG! Cardiology Programs Twitter Group created by Dr. Nosheen Reza
A woman in her late 80s with history of systemic arterial hypertension and dementia presented with 2 weeks of nausea, vomiting, confusion, and yellow-tinted vision. When she presented to the hospital, initial history was limited as her caregiver was unaware of her medications and medical history. An initial ECG showed isorhythmic A-V dissociation and scooping ST segments laterally. Given her clinical history, this raised the suspicion for Digoxin toxicity, and a serum digoxin level was significantly elevated. However, this was not a home medication for the patient, nor did she have access to it! Listen to the episode now as the UIC Cardionerds masterfully take us through this case that would surely stump Dr. House!
through the Differential
ABCDEFClick to Enlarge
A. Initial ECGB. CXR- Patchy opacities of the left lower lobe consistent with pulmonary edema and/or aspiration pneumonia.C. Repeat ECG: AF with AV block, persistent scooped T wavesD. Post arrest ECG: Flutter/fib with AV block, VERY LONG PAUSES up to 6 secondsE. ECG post TVP: A flutter, slow V response (pacing picking up), intrinsic ventricular rate 20-40, PM set to 50 bpmF. Most recent ECG: Normal sinus rhythm
Episode Schematics & Teaching
The CardioNerds 5! – 5 major takeaways from the #CNCR case
1) This episode featured a challenging case of digitalis toxicity. Cardionerds, what is the mechanism of action of cardiac glycosides?
Cardiac Glycosides (such as digoxin, digitalis, and oubain), inhibit the myocardial Na/K ATPase pump. This leads to an increased concentration of intracellular sodium, which then drives the influx of calcium into cardiac myocytes via the Na/Ca exchanger. This increase in intracellular calcium leads to further calcium release from the sarcoplasmic reticulum making even more calcium available to bind to troponin, increasing contractility. In addition to their effect on inotropy, cardiac glycosides increase vagal tone, reducing SA node activity and slowing conduction through the AV node by increasing the refractory period
2) The first published account of digitalis to treat heart failure dates back to the 18th century, when botanist and physician William Withering published "An account of the Foxglove and some of its medical uses with practical remarks on dropsy, and other diseases". A lot has changed over the years; what are some of the uses of digoxin in the modern day?
The DIG trial (1997) demonstrated a reduction in hospitalizations in patients with HFrEF treated with digoxin. However, no impact on mortality was shown. A major limitation from randomized trials of digoxin is the lack of contemporary background HF treatment (e.g., ARNI, SGLT2i, MRA, Device Therapy). Thus, its role in modern HFrEF management is typically limited to reducing hospitalizations in patients with persistent NYHA Class III or IV symptoms despite maximally tolerated guideline-directed medical therapy Digoxi...